2,4-dinitrophenol (DNP): A Weight Loss Agent With Significant Acute Toxicity and Risk of Death

J Med Toxicol. 2011 Sep;7(3):205-12. doi: 10.1007/s13181-011-0162-6.

Abstract

2,4-Dinitrophenol (DNP) is reported to cause rapid loss of weight, but unfortunately is associated with an unacceptably high rate of significant adverse effects. DNP is sold mostly over the internet under a number of different names as a weight loss/slimming aid. It causes uncoupling of oxidative phosphorylation; the classic symptom complex associated with toxicity of phenol-based products such as DNP is a combination of hyperthermia, tachycardia, diaphoresis and tachypnoea, eventually leading to death. Fatalities related to exposure to DNP have been reported since the turn of the twentieth century. To date, there have been 62 published deaths in the medical literature attributed to DNP. In this review, we will describe the pattern and pathophysiology of DNP toxicity and summarise the previous fatalities associated with exposure to DNP.

Publication types

  • Meta-Analysis
  • Review

MeSH terms

  • 2,4-Dinitrophenol / adverse effects*
  • 2,4-Dinitrophenol / poisoning
  • 2,4-Dinitrophenol / toxicity
  • Anti-Obesity Agents / adverse effects*
  • Anti-Obesity Agents / poisoning
  • Anti-Obesity Agents / toxicity
  • Drug Overdose
  • Female
  • Hemofiltration
  • Humans
  • Illicit Drugs
  • Internet
  • Male
  • Methemoglobinemia / chemically induced
  • Methemoglobinemia / drug therapy
  • Occupational Exposure / adverse effects
  • Occupational Exposure / statistics & numerical data
  • Poisoning / mortality
  • Poisoning / therapy
  • Risk
  • Seizures / chemically induced
  • Seizures / drug therapy
  • Suicide
  • Uncoupling Agents / adverse effects*
  • Uncoupling Agents / poisoning
  • Uncoupling Agents / toxicity
  • Weight Loss / drug effects*

Substances

  • Anti-Obesity Agents
  • Illicit Drugs
  • Uncoupling Agents
  • 2,4-Dinitrophenol